pARKINSONS AND SUICIDE

I’ve tried to commi suicide twice in the last month - I don’t want to do it agn- any advice?

Ianto, I have no knowledge or experience from which I can offer advice. I do notice you say you don’t want to do it again, keep that thought in your mind and remember we are all out here wishing you well and wanting the best for you.

Lanto, I am sorry to hear you have been feeling so bad…can I suggest you call the help line …speak with someone …tell them exactly what is going on and how it is affecting you… I am glad you say you don’t want to do this again.

Hi @Ianto,

You’ve come to the right place for support and I’m truly sorry that this has been your experience - my heart goes out to you. I hope my response along with the advice you’ve already received from @Mosie @Wanderer has reassured you that you’re not alone and there is help available to you. It sounds to me that you may be going through a depression, therefore, I think the first step is to talk to your GP, specialist or Parkinson’s nurse to make sure your Parkinson’s drugs are working well. It is important that your treatment is tailored specifically to you.

There are also various treatments and therapies that can help with depression which you may need to explore with your GP. We a lot more helpful information on our website which I strongly encourage to read here: https://www.parkinsons.org.uk/information-and-support/depression.

Our confidential helpline service is also here to help you and we have a team of trusted advisers that can offer the best support on how you’ve been feeling. You’re more than welcome to contact us on 0808 800 0303 or you can send me a private message with your email address or contact number so one of our advisers can give you a call - i’ll send you a private message separate to this message to get the ball rolling on this asap.

In addition to the help and support available via our helpline, it’s a really good idea to reach out to the Samaritans at 116 123, if you’ve already had suicide attempts.

I hope you find this information helpful and please keep us posted on how you’re feeling.

Best wishes,
Reah

Hi, I’m glad you are still here.
One thing you could do is check the small print on any medication you may be taking to see if there is a warning about it causing depression/suicidal ideation.

The following organisation aims to raise awareness about medication-induced suicide:

https://www.missd.co/

Akathisia can occur when you stop, start or change the dosage of many classes of medications. There are internal as well as external symptoms that can be a precursor to suicide, self harm or violence.

Our first MISSD video focused on educating the public about akathisia in general. This short video, through the presentation of live action and animation, helps viewers identify what akathisia looks like with the ultimate goal of educating the public and saving lives.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5034823/

Reply to letter: Suicide in Parkinson’s disease patients treated with levodopa‐carbidopa Intestinal Gel Hubert H. Fernandez, David G. Standaert, Krai Chatamra, and Janet A. Benesh, Mov Disord. 2015 Sep; 30(10): 1435–1436.

We agree that susceptibility to suicide and suicidal ideation is a very serious issue in patients with Parkinson’s disease (PD).
Furthermore, depression has been associated with levodopa use and is described as an adverse event (with or without development of suicidal tendencies) in the U.S. Food and Drug Administration label for oral carbidopa/L‐dopa.

New look at antidepressant suicide risks from infamous trial By Clare Wilson 16 September 2015

YOU may never have heard of it, but Study 329 changed medicine. It was the first trial to highlight serious problems with a common class of antidepressants, but only now have the full results been opened up to independent scrutiny. They show that one drug is even more likely to trigger suicidal behaviour than we thought.

The organisation below (MIA) has several upcoming training sessions about dealing with suicide prevention. This may be of interest to Parkinson’s UK helpline workers etc.

MIACE 2020: New Approaches to Working With People Who Are Suicidal By Robert Nikkel, MSW January 21, 2020
Eg.
Wednesday, May 6, 1:30-3 PM Eastern, 10:30-Noon Pacific
David Healy, MD (McMaster University)
Title: How to Tell if a Drug is Causing Suicide and What to Do Next

I would like to encourage Parkinson’s UK to put information about akathisia on their website. No healthcare professional has ever given me any information about akathisia (in 17 years).
For example to differentiate it from anxiety/depression. If you are suffering from akathisia you do not want to be given more of the drug that is causing it.
To identify those drugs used in treating PD which can cause akathisia.
To differentiate akathisia from restless leg.
To include information about akathisia when you talk about dyskinesias. It is a sub-type of tardive dyskinesia.
Akathisia is not mentioned on the Unified Dyskinesia Rating Scale (UDysRS).
Akathisia is a hyperkinesia – you can’t sit still - but because of the distress it causes, some articles about non-motor symptoms include it but it is not explicitly included on the Non-Motor Symptom Scale.
It also has a significant impact on sleep but again is not specifically mentioned on the Parkinson’s Sleep Scale.

Hi Lanto,

I’m sorry you have been struggling with suicidal thoughts and it’s really good that you are wanting to stop that thought process. I just wanted to offer encourage you to talk to your gp or a counsellor, Samaritans etc and bloomin well done for coming on here and sharing your feelings. I wish you strength and brighter days x

Very interesting post and it must have took some guts to speak out. i commend you for your honesty.
I have parkinsons and very bad arthritis. I must admit this is something that i have thought of from time to time. I have even looked into those overseas clinics we have all heard about.
We go to see our consultants and we all talk about our medications etc, but when your notes are in a cupboard somewhere in the hospital and we are in a room all alone on our bad days, no one knows how we feel or how hard the days are!
Its the little things that keep me going. Watching cricket on my phone on summer days in my garden. My dog who follows me everywhere looking at me with love in her eyes.
Please think of what you leave behind…Most days are pretty bad, we all know that, but the good days make it worth while.
It is easy to just say seek some help, but please do this!
I wish you well and i DO know whats its like to feel this, but keep going…tomorrow might just be a great day…it just might!

Dear Lanto please please speak to someone, anyone because you need to let your feelings out. Scream and shout at the wall if you want to but please don’t bottle it all up.

It’s good that you say you don’t want to do it again.

Please tell a friend or family member how you’re feeling and ask for help. You’ve made the first step by putting your post on here, which is a very brave thing to do.

Good luck

Poppy x

There is far better advice on this thread than mine, but I just wanted to add that I get very down and find that filling my time with ‘projects’ that keep my mind busy helps me through the ‘down’ downs. (Whether I finish the project is irrelevant - I just point my brain at something interesting. Recently that been watching loads of videos about life in Japan; how you go about writing a book I’ll never write; and learning Polish, which I’ll no doubt give up in a week or so.)

@Ianto stay around. The future you will be grateful, even if you don’t feel like it now.

What are your interests/hobbies? What do you like doing?

Hi. Sorry to hear you felt so low to consider doing such thing. But you have gained the strength to not want to do it. Remember we are all here to listen. Can I suggest that you talk to your pd nurse and advise her how you have felt. Maybe your meds need to be changed as they can carry terrible side effects and make you do things out of character. Gambling, over eating, compulsive behaviour. Over spending etc. Keep strong and keep smiling